<< Back  

 Can't open the PDF? Click here for help.


 LETTERS TO THE EDITOR

Duloxetine and hypothermia: Possible summation of effect in QTc interval prolongation

María Casal, MD

Emergency Department, Hospital Universitari del Mar, Barcelona, Spain

Mihaela I. Sarbu, MD

Emergency Department, Hospital Universitari del Mar, Barcelona, Spain

Francisco del Baño, MD

Emergency Department, Hospital Universitari del Mar, Barcelona, Spain

August Supervía, MD, PhD

Emergency Department, Hospital Universitari del Mar, Barcelona, Spain

KEYWORDS: duloxetine, hypothermia, QTc enlargement

ANNALS OF CLINICAL PSYCHIATRY 2013;25(2):149-150

TO THE EDITOR: Prolongation of the QTc interval can be caused by several factors, one of which is hypothermia.1 Duloxetine is an antidepressant that until now hasn’t been associated with QTc interval prolongation. We are currently unaware of the existence of other data regarding the association between duloxetine and other potentially causative factors of QTc prolongation. We present a patient who was being treated with duloxetine and after suffering from hypothermia, she experienced QTc interval prolongation.

Ms. A, age 54, was admitted to the hospital for hypothermia after being found sleeping on the beach after she attempted suicide by benzodiazepine overdose. She has a history of reactive depressive syndrome treated with gabapentin and duloxetine. The treatment was initiated a month before this event. Physical examination showed a rectal temperature of 34.8°C and a Glasgow Coma Scale score of 12. Laboratory tests indicated a white blood cells count of 11,530/μL and a creatine kinase level of 322 U/L. Urine test detected benzodiazepines. The ECG registered with a central temperature of 33.8°C showed a sinus rhythm with a QTc interval of 500 msec (using Bazett’s formula). The next ECG after starting rewarming showed a QTc of 510 msec with 35°C and 440 msec with 37.3°C. A previous ECG performed before duloxetine treatment showed a QTc of 360 msec (FIGURE). Ms. A improved clinically once her body temperature normalized, and she was discharged from the hospital after 2 days.

FIGURE: Ms. A’s ECG results before duloxetine treatment

Prolongation of the QTc interval can occur because of many causes, including hypothermia by either exposure to cold temperatures or induced after cardiac resuscitation.1 QTc interval prolongation is important because it could trigger potentially fatal ventricular arrhythmia.2

Duloxetine is an antidepressant that inhibits the reuptake of serotonin and noradrenaline, and is in the same antidepressant class as venlafaxine. Venlafaxine has been proven to prolong the QTc interval.3 This effect appears as a consequence of the blockage of the rapid potassium efflux channel.4

In our reported case, as Ms. A’s body temperature increased, the QTc interval returned to normal values. Nevertheless, given that in the ECG registered prior to initiation of duloxetine treatment the QTc was 360 msec, we could deduce that duloxetine, although not known to enlarge the QTc interval, could effect and influence prolongation of the QTc interval when other predisposing factors coexist. Ms. A also was received gabapentin but this drug has not been shown to prolong QTc interval and can be excluded as a causative agent.5

Therefore, when a patient arrives in the emergency department with hypothermia, be aware of all the medication that he or she is taking, considering that a compound that prolongs the QTc interval can sum up to the effect of hypothermia.

DISCLOSURES: The authors report no financial relationship with any company whose products are mentioned in this article or with manufacturers of competing products.

    REFERENCES

  1. Storm C, Hasper D, Nee J, et al. Severe QTc prolongation under mild hypothermia treatment and incidence of arrhythmias after cardiac arrest—a prospective study in 34 survivors with continuous Holter ECG. Resuscitation. 2011;82:859–862.
  2. Panikkath R, Reinier K, Uy-Evanado A, et al. Prolonged T peak-to-tend interval on the resting ECG is associated with increased risk of sudden cardiac death. Circ Arrhythm Electrophysiol. 2011;4:441–47.
  3.  CredibleMeds/University of Arizona Center for Education and Research on Therapeutics. Resources for professionals. http://www.azcert.org/medical-pros/drug-lists/bycategory.cfm. Accessed April 3 2013.
  4. Holstege CP, Eldridge DL, Rowden AK. ECG manifestations: the poisoned patient. Emerg Med Clin North Am. 2006;24:159–177.
  5. Chen D, Lal R, Zomorodi K, et al. Evaluation of gabapentin enacarbil on cardiac repolarization: a randomized, double-blind, placebo- and active-controlled, crossover thorough QT/QTc study in healthy adults. Clin Ther. 2012;34:351–362.e3.

CORRESPONDENCE: August Supervía, MD, PhD, Emergency Department, Hospital Universitari del Mar, Ps Marítim 25-29, 08003 Barcelona, Spain, E-MAIL: Asupervia@hospitaldelmar.cat